Hail, Morton
- When
- September 26, 6:35 PM CST
- Where
- Morton County, 9.57 mi NW of Elkhart
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -102.020
An isolated severe thunderstorm developed in Morton county during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe thunderstorm developed in Morton county during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 26, 5:23 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 623 PM CDT WED SEP 26 2012 ...UPDATED AVIATION SECTION... .SYNOPSIS... ISSUED AT 358 PM CDT WED SEP 26 2012 A CLOSED LOW WAS IN PLACE ACROSS THE COLORADO PLATEAU FROM 500-300 MB WITH AN ATTENDANT 300 MB UPPER JET STREAKING THROUGH THE SOUTHERN ROCKIES INTO TEXAS AND WESTERN OKLAHOMA. FARTHER EAST, COOL HIGH PRESSURE DOMINATED THE GREAT LAKES REGION, CREATING UPSLOPE EASTERLY FLOW ACROSS THE CENTRAL PLAINS. THESE FEATURES CONTRIBUTED TO CREATE A MEAN BAROCLINIC ZONE ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS REGIONS OF NEBRASKA AND KANSAS. AN INCREASINGLY UNSTABLE AIRMASS OVER SOUTHWEST KANSAS HAS DEVELOPED AS TEMPERATURES HAVE WARMED INTO THE 80'S, WITH DEW POINTS IN THE 50S TO NEAR 60 DEGREES IN SOUTH CENTRAL KANSAS. BY MID AFTERNOON, CONVECTION WAS SPREADING EASTWARD OFF THE SOUTHERN ROCKIES OF SOUTHERN COLORADO AND NEW MEXICO, ASSOCIATED WITH THE AFOREMENTIONED UPPER JET. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 358 PM CDT WED SEP 26 2012 THE MAIN FORECAST PROBLEMS REVOLVES AROUND CONVECTIVE CHANCES GOING INTO THE NEXT 24 HOURS. MUCH OF SOUTHWEST AND CENTRAL KANSAS WILL BE POSITIONED BEHIND A SURFACE FRONT ACROSS OKLAHOMA. SURFACE WINDS WILL REMAIN EASTERLY UPSLOPE. THE MID LEVEL LAPSE FROM EASTERN COLORADO THROUGH MOST OF SOUTHWEST AND SOUTH CENTRAL KANSAS THIS EVENING. THIS WILL BE CONDUCIVE TO SUPPORT CONVECTIVE STORM LONGEVITY THROUGH THE EVENING HOURS ACROSS SOUTH CENTRAL KANSAS. MIXED LAYER CAPES HAVE ALREADY REACHED ABOUT 1500 J/KG, AND STRONGER SHEAR THIS EVENING THAN LAST COULD ALLOW A FEW SUPERCELLS WITH BETTER HAIL AND WIND POTENTIAL. THE CONVECTIVE EVOLUTION WILL NEED TO BE MONITORED THIS EVENING, WITH THE WESTERN KANSAS COUNTIES HAVING THE GREATEST CHANCES FOR CLUSTERS OF STORMS LATE THIS AFTERNOON AND EVENING. AS THE UPPER JET LIFTS FARTHER EAST THE UPPER LOW WILL ROTATE INTO THE CENTRAL HIGH PLAINS OVERNIGHT. THE COOL EASTERLY UPSLOPE AND RELATIVELY HIGH DEW POINTS SEEM TO SUPPORT THE LOW VISIBILITY OF THE NAM. WIDESPREAD FOG DEVELOPMENT IS FAVORABLE IN SUCH A PATTERN. THE NAM DEVELOPS AN MCS ACROSS THE SOUTHERN 2 TO 3 TIERS OF COUNTIES THROUGH THE MORNING HOURS AS WELL, DRIVEN BY THE SHORTWAVE ENERGY FROM THIS FILLING UPPER LOW. AS A RESULT, LIKELY POPS ARE FORECAST BETWEEN ABOUT 10Z TO 14 Z WEST OF HIGHWAY 283, AND SPREADING EASTWARD ACROSS SOUTH CENTRAL KANSAS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY MCS OVERNIGHT OR EARLY THURSDAY GIVEN THE ELEVATED PRECIPITABLE WATER VALUES. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 303 PM CDT WED SEP 26 2012 THE THURSDAY NIGHT PERIOD WILL CONTINUE TO BE WET WITH A FRONT STRETCHED SOUTHWEST TO NORTHEAST ACROSS OUR CWA AND AN UPPER WAVE STILL TRANSITIONING EASTWARD. THERE WILL BE 50 PERCENT POPS IN OUR SOUTHEAST ZONES AROUND MEDICINE LODGE, 40 PERCENT FROM LARNED TO LIBERAL, AND 30 PERCENT POPS WEST OF THERE. THE UPPER WAVE WILL MOVE FARTHER EAST ON FRIDAY INTO WICHITA'S AREA, BUT THE FRONT WILL STILL LINGER OVER OUR SOUTHERN CWA NEAR THE OKLAHOMA BORDER. POPS WILL DECREASE DURING FRIDAY MORNING FROM NORTHWEST TO SOUTHEAST. ON FRIDAY NIGHT, THERE COULD BE SOME MORE CONVECTION ALONG AND NORTH OF THE FRONT, BUT THERE IS A MUCH LOWER CHANCE THAN ON THURSDAY NIGHT WHEN THERE IS UPPER SUPPORT. FOR SATURDAY, SLOWLY DECREASED THE POPS TO LESS THAN 15 PERCENT BY 00Z SUNDAY. THE UPPER SUPPORT/WAVE TO PRODUCE RAIN WILL BE WELL EAST OF OUR CWA BY SUNDAY NIGHT. SO, NO POPS ARE IN THE PLANS AFTER ABOUT 21Z SATURDAY. CLOUDS WILL CLEAR, SUNNY SKIES RESULT AND A WARMING TREND WILL SET IN FROM SUNDAY INTO WEDNESDAY. THE QPF COULD END UP SUBSTANTIAL FOR A FEW SPOTS IN OUR CWA BETWEEN TONIGHT AND SATURDAY, ESPECIALLY ACROSS OUR SOUTHERN COUNTIES. I RAN A STORM TOTAL QPF GRID FOR THAT TIME PERIOD, AND OVER 1.20 INCHES SHOWED UP SOUTH OF JOHNSON CITY TO DODGE CITY TO PRATT LINE. NORTH OF THAT LINE, 0.50 TO 0.75 INCHES ARE POSSIBLE. AS ALWAYS, SOME PLACE WILL END UP WITH A HIGHER AMOUNT, AND MANY OTHER SPOTS WILL GET MUCH LESS RAINFALL. AS FOR TEMPERATURES, MAXIMUM TEMPERATURES IN THE LOWER TO MID 70S ON A RAINY FRIDAY WILL WARM TO THE UPPER 70S UNDER A PARTLY SUNNY SUNDAY SKY, WHICH WILL BE CLEARING SUNDAY NIGHT. UNDER SUNNY SKIES AND RATHER LIGHT WINDS, TEMPERATURES SHOULD WARM UP TO THE MID 80S FOR BOTH TUESDAY AND WEDNESDAY. THE MODELS SUPPORT LOW TEMPERATURES IN THE IN THE UPPER 50S TO LOWER 60S FRIDAY MORNING, COOLING TO MID 50S BY SUNDAY MORNING, AND BASICALLY STAYING IN THE MIDDLE TO UPPER 50S THROUGH WEDNESDAY. THE EC AND THE GEM MODELS ARE IN GOOD AGREEMENT AT BOTH THE H5 AND SURFACE PRESSURE PROGS, WITH THE GFS FASTER WITH THE UPPER WAVE MOVING EAST AND ALSO PORTRAYS THE UPPER LOW TO BE FARTHER NORTH THAN EITHER THE ECMWF OR GEM MODELS DO. GRIDS ARE IN FINE AGREEMENT WITH SURROUNDING WFO'S ISC GRIDS, AND SEEM REASONABLE WITH RESPECT TO THE ECMWF AND GEM MODELS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 623 PM CDT WED SEP 26 2012 VFR CONDITIONS ARE FORECASTED TO PREVAIL TONIGHT AS A STATIONARY BOUNDARY EXTENDS ACROSS WEST CENTRAL TO SOUTH CENTRAL KANSAS. SOUTHEAST WINDS WILL BECOME LIGHT TOWARDS SUNRISE TOMORROW AND WITH AMPLE LOW LEVEL MOISTURE AND UPSLOPE FLOW FOG COULD FORM ACROSS THE TAF SITES. AS OF NOW I HAVE WENT WITH A HALF OF A MILE VISIBILITY BUT A FEW PLACES COULD FALL TO LESS THAN A QUARTER OF A MILE. THIS FOG SHOULD DISSIPATE SHORTLY AFTER SUNRISE LEAVING SCATTERED LOW CLOUDS AOA040. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 76 61 73 / 40 70 50 40 GCK 59 73 59 71 / 60 70 40 30 EHA 59 69 58 74 / 60 60 30 30 LBL 61 73 60 73 / 70 60 40 40 HYS 53 77 59 71 / 30 40 40 40 P28 60 75 62 75 / 30 80 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RUSSELL SHORT TERM...RUSSELL LONG TERM...BURKE AVIATION...HOVORKA_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 454 AM CDT WED SEP 26 2012 KSZ030-031-043>046-061>066-074>081-084>090-271000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 454 AM CDT WED SEP 26 2012 /354 AM MDT WED SEP 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF THESE STORMS THIS AFTERNOON AND EARLY TONIGHT ACROSS SOUTHWESTERN AND SOUTH CENTRAL KANSAS MAY BECOME SEVERE AND PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY, WITH THE BEST CHANCE BEING ON THURSDAY. A FEW OF THESE STORMS ON THURSDAY MAY BE SEVERE WITH THE MAIN HAZARD BEING QUARTER SIZE HAIL AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE REQUIRED AFTER 3 PM IN SOUTHWESTERN AND SOUTH CENTRAL KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
The Dodge City radar (KDDC), 195 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Winds were estimated to be 65 MPH.
Winds were estimated to be 60 MPH.
Rainfall of 3.50 was reported at a location 2 miles south of Liberal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413763, 413765, 413764, 413766, 413767.